California, 2004

Flash Flood in California, September 10, 2004

September 10, 2004 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 10, 1:30 PM PST, 2 hours earlier.

Area forecast discussion, Sep 10, 1:30 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI SEP 10 2004

.SYNOPSIS...WARM HUMID CONDITIONS MOST AREAS WILL CONTINUE AS MOIST
SUBTROPICAL FLOW CONTINUES INTO THE REGION. THERE WILL BE A CHANCE OF
EVENING SHOWERS AND THUNDERSTORMS MOUNTAINS AND DESERTS...TAPERING OFF
TO A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MOUNTAIN
AREAS ONLY SATURDAY. A WEAK UPPER LEVEL TROUGH WILL BRING A SLOW
COOLING AND DRYING TREND INTO NEXT WEEK WITH AN INCREASE IN THE
COASTAL MARINE LAYER LOW CLOUDS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

RATHER STRONG CONVECTION HAS DEVELOPED AGAIN TODAY UNDER CONTINUED
SUBTROPICAL FLOW AND SOME INSTABILITY. CONVECTION SHOULD BE SOMEWHAT
REDUCED SATURDAY AFTERNOON UNDER DRYING SOUTHWESTERLY FLOW ALOFT.

GUIDANCE SHOWS COOLING LATE IN THE WEEKEND AND CONTINUING INTO NEXT
WEEK AS A TROUGH MOVES INTO THE PACIFIC NORTHWEST.  THIS MAY SURPRESS
THE MID LEVEL MOISTURE TO THE SOUTH...LOWER HEIGHTS...AND BRING
COOLING TO ALL AREAS BY MID WEEK.  THE MODELS HINT AT INCREASING THE
HEIGHTS AGAIN BY NEXT WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX.

&&

SMALL
Hazardous weather outlook, Sep 10, 3:00 AM PST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI SEP 10 2004

CAZ055-056-058-060>062-111300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI SEP 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TO 8 PM.
REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS SATURDAY...WITH LOCAL
HEAVY RAIN AND MUDSLIDES.

MOEDE

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
September 10, 3:30 PM PST to 11:00 PM PST
Where
San Diego County, Borrego Spgs
Property damage
$1.0 million
Reported by
PARK/FOREST SERVICE
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flash flooding began around 4:30 PM in Borrego Palm Canyon and rushed into Borrego Springs. Flash Flooding also occurred in Coyote Canyon. An empty campground was obliterated by a wall of mud and water. An estimated 70 to 90 homes were damaged when the flash flood tore into the Sun Gold and De Anza areas of town. In the Sun Gold community, some residents had as much as 2' of mud rush into their homes. The wall of water and mud was observed to be 8-10' high and 150 yards wide at times as it came down Borrego Palm Canyon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422703.